Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

July 17, 2018Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 17, 2018, 10:13 PM CDT for Barber County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 10:13 PM CDT (03:13 UTC)
Expired
Jul 17, 2018, 11:30 PM CDT
In force
77 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS83 KDDC 180313
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT TUE JUL 17 2018
 
KSZ090-180430-
Barber KS-
1013 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1130
PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Hardtner, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kiowa, Hardtner and Hazelton. 

LAT...LON 3700 9885 3718 9888 3722 9835 3700 9835
TIME...MOT...LOC 0312Z 259DEG 18KT 3700 9876 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:45 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 6:45 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Tue Jul 17 2018

...Updated for aviation discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue Jul 17 2018

Outflow boundary from an early morning MCS over western Nebraska
into central Kansas had pushed through southwest Kansas by late
morning. Satellite imagery shows the boundary continuing to push
south through central Oklahoma while western portions of it have
become nearly stationary over the Oklahoma Panhandle. Surface
winds north of the boundary over far southwest Kansas have veered
with time and become light and variable to southerly at 5-15 mph.
Visible satellite and radar imagery are indicating some
thunderstorms developing along the outflow boundary over the
Oklahoma Panhandle where surface moisture convergence has been
focused for the past several hours.

Model output concerning the timing and areal coverage of convection
late this afternoon through tonight is pretty variable which does
not make for much confidence in this forecast. Given the way the
surface features have lined out this afternoon, it seems that the
HRRR has the best handle on the near term storm evolution,
especially regarding the OK Panhandle storms. Later this evening
and through the overnight hours, the HRRR has been suggesting that
clusters of thunderstorms developing off the Colorado Front Range
will propagate east into southwest Kansas later this evening into
the overnight hours. This seems reasonable given the increasingly
unstable airmass developing north of the outflow boundary over far
southwest/southern Kansas as indicated by the SPC Mesoanalysis
page. A weak upper disturbance showing up in the water vapor
imagery over northwest Kansas at this time could aid in sustaining
this overnight convection. Have reconfigured late afternoon and
overnight precipitation chances to reflect this thinking. Far
northeast sections of the forecast area may not see any storms
tonight but can't totally rule them out there either.

Thunderstorms will be winding down or moving out of the forecast
area by daybreak Wednesday. The exception to this will be the
northeast part of the area around Hays. The NAM has also been
hinting at another MCS diving out of eastern Wyoming into northern
Kansas by Wednesday morning. Current forecast tracks would take it
east of the Hays area but will maintain some slight chance pops
there in the morning for that.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue Jul 17 2018

The extended period will see the upper level ridge building
eastward toward the central and southern High Plains. The models
continue to show a break in thunderstorm activity across western
and central Kansas through the end of the week, along with the
possibility of warmer temperatures at least on Thursday and
possibly Friday. Disturbances passing by through the northern High
Plains could force frontal boundaries down into western Kansas
that will keep the very hot temperatures confined to the southern
Plains. By early next week the models show the upper level high
pressure retrograding back into the western states with northwest
flow aloft over the central High Plains. This is a favorable
pattern for late evening and overnight convective complexes
developing off the eastern slopes of the Rockies and rolling
southeast through western Kansas so we could be looking at a
return to wetter weather by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jul 17 2018

Given the upslope flow and high theta-e values, thunderstorms in
extreme western Kansas may develop into a cluster, move east and
affect KGCK/KDDC through 07z. Other isolated storms may develop
ahead of this line as well. Most of the t-storm activity is
expected to end from west to east by 07-11z. The main concern with
the t-storms is strong wind gusts. Outside of t-storms, VFR
conditions will prevail with easterly winds becoming more
southerly after 12-15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  70 100 /  40  10  10   0
GCK  67  92  67  99 /  40  10  10   0
EHA  68  96  68 101 /  30  10  10  10
LBL  68  97  69 102 /  30  10  10   0
HYS  69  89  69  97 /  30  20  10  10
P28  72  94  72 101 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
Hazardous weather outlook, Jul 17, 2:53 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Tue Jul 17 2018

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will continue today and tonight. Coverage
will favor the northeast zones this morning, with scattered
thunderstorms expanding in coverage this afternoon and tonight.
Thunderstorms will again produce locally heavy rainfall and
dangerous lightning. The strongest activity will pose a risk for
strong/damaging outflow wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Dry weather and hotter afternoons will prevail
for the remainder of the week through this weekend.
The hottest day will be Thursday, when afternoon temperatures of
100 to 104 will be common. With lower dewpoints, a heat advisory
is not expected to be required.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive heat: Elevated risk

* Thursday
  - Excessive heat: Elevated risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jul 17, 8:31 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
831 PM CDT TUE JUL 17 2018

KSZ088-089-180230-
Clark KS-Comanche KS-
831 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CLARK COUNTIES UNTIL
930 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Englewood, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Coldwater, Protection, Englewood, Sitka, Wilmore, Clark
State Lake, Lake Coldwater, Acres and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3700 10007 3744 10008 3731 9903 3700 9902
TIME...MOT...LOC 0131Z 259DEG 27KT 3702 9999

RBURG
Special weather statement, Jul 17, 8:35 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
835 PM CDT TUE JUL 17 2018

KSZ061-062-180230-
Kearny KS-Hamilton KS-
835 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHWESTERN KEARNY
COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 835 PM CDT/735 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Syracuse, moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse, Coolidge and Kendall.

LAT...LON 3774 10155 3783 10203 3819 10204 3818 10132
TIME...MOT...LOC 0135Z 182DEG 8KT 3787 10188

RBURG
Special weather statement, Jul 17, 9:30 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
930 PM CDT TUE JUL 17 2018

KSZ089-090-180330-
Barber KS-Comanche KS-
930 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER AND COMANCHE
COUNTIES UNTIL 1030 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Buttermilk, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Protection, Lake City, Wilmore, Aetna, Lake Coldwater and
Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3736 9954 3737 9862 3700 9866 3700 9953
TIME...MOT...LOC 0230Z 266DEG 28KT 3702 9925

RBURG
Special weather statement, Jul 17, 9:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
942 PM CDT TUE JUL 17 2018

KSZ078>080-180345-
Kiowa KS-Edwards KS-Ford KS-
942 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1045 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bucklin, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bucklin, Greensburg, Mullinville, Ford and Centerview.

LAT...LON 3749 9968 3770 9985 3785 9928 3751 9911
      3750 9945 3749 9956
TIME...MOT...LOC 0241Z 243DEG 17KT 3756 9964

RBURG
Local storm report, Jul 17, 9:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             MEADE                   37.28N 100.34W
07/17/2018  M0.75 INCH       MEADE              KS   PUBLIC

&&

RB
Special weather statement, Jul 17, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT TUE JUL 17 2018

KSZ090-180430-
Barber KS-
1013 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1130
PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Hardtner, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kiowa, Hardtner and Hazelton.

LAT...LON 3700 9885 3718 9888 3722 9835 3700 9835
TIME...MOT...LOC 0312Z 259DEG 18KT 3700 9876

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:01 PM CDTSpecial Weather StatementDDCGrant44 min
Jul 17, 7:42 PM CDTSpecial Weather StatementDDCClark, Meade63 min
Jul 17, 7:49 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min
Jul 17, 7:52 PM CDTSpecial Weather StatementDDCStanton53 min
Jul 17, 8:31 PM CDTSpecial Weather StatementDDCClark, Comanche59 min
Jul 17, 8:35 PM CDTSpecial Weather StatementDDCHamilton55 min
Jul 17, 9:30 PM CDTSpecial Weather StatementDDCBarber, Comanche60 min
Jul 17, 9:42 PM CDTSpecial Weather StatementDDCKiowa63 min
Jul 18, 1:42 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Kiowa, Pratt, Stafford29 hr

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.